Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 41, NWS Kansas City, MO

April 15, 1998Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 15, 1998, 3:44 AM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 15, 1998, 3:44 AM CDT (08:44 UTC)
Expired
Apr 15, 1998, 4:35 AM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Linn County, KS, Bates County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMCI 150845 RRA
SVRMCI
KSC107-MOC013-150935-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
344 AM CDT WED APR 15 1998

* SEVERE THUNDERSTORM WARNING FOR
     EASTERN LINN COUNTY IN KANSAS
     BATES COUNTY IN MISSOURI

* UNTIL 435 AM CDT

* SOME LOCATIONS AFFECTED
     OVER WORLAND AT 345 AM CDT
     NEAR FOSTER AT 350 AM CDT
     OVER BUTLER AT 405 AM CDT
     NEAR BALLARD AT 425 AM CDT

* AT 344 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PLEASANTON...MOVING EAST AT 40 MILES PER
  HOUR.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO GOLFBALL SIZE
AND DAMAGING WINDS UP TO 70 MPH.

LAT...LON 3806 9408 3803 9476 3839 9476 3846 9409

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 12 hours 49 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CDT, 12 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT TUE APR 14 1998

CONVECTIVE POTENTIAL AT THE FOREFRONT THIS PKG. SPC FIRED FIRST SHOT
INTO SE NEB/NCNTRL KS...AND EXPECT FURTHER CONVECTION ON DOWN THE
DRYLINE TONIGHT. SEE SPSMCI FOR FURTHER DETAILS.

FCST OUT THE REST OF THE PERIOD GETS A LITTLE DICIER. ETA FASTER
THAN OTHER MDLS IN FLINGING SFC LOW THROUGH CWA...WITH NGM/AVN
ALLOWING LOW TO DAWDLE OVER US. ATTM WL OPT FOR A BLEND OF
ETA/AVN...WITH SLIGHTLY PROGRESSIVE MOVEMENT. MIDLVL INSTABILITY
REMAINS DECENT THROUGH PD...OFFERING CHC TRW THROUGH 36H.

MOS TEMPS NOT ALL THAT FAR APART AND FAIRLY REASONABLE.

.EAX...
MO...NONE
KS...NONE

JHV

In the hours before

Local storm report, Apr 15, 1:54 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
154 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    WESTBORO                  MO    TORNADO
04/14/98   ATCHISON                        TORNADO ON RTE B NEAR
                                           WESTBORO. BARNS, SHEDS
                                           OUTBUILDINGS DAMAGED
Local storm report, Apr 15, 1:57 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
157 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    4 N TARKIO                MO    80 MPH TSTM GUST
04/14/98   ATCHISON                        WND DAMAGE AT RT 59 AND
                                           RT B. CORRECTION. THIS
                                           REPORT IS DUPLICATE OF
                                           WESTBORO TORNADO AT
                                           SAME TIME.
Special weather statement, Apr 15, 2:06 AM CDT, 1 hour 38 minutes before
KSZ025-102-MOZ012>014-020>022-150806-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
206 AM CDT WED APR 15 1998

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST
MISSOURI AND FAR NORTHEAST KANSAS HAS BEEN CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 212 HAS BEEN CANCELED FOR
A PORTION OF NORTHWEST MISSOURI AND FAR NORTHEAST KANSAS. THE WATCH
IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

DONIPHAN KS...ATCHISON KS...ANDREW MO...BUCHANAN MO...DEKALB MO...
CLINTON MO...DAVIESS MO...AND CALDWELL MO.

MJM
Special weather statement, Apr 15, 2:06 AM CDT, 1 hour 38 minutes before
KSZ025-102-MOZ012>014-020>022-150806-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
206 AM CDT WED APR 15 1998

...THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST
MISSOURI AND FAR NORTHEAST KANSAS HAS BEEN CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 212 HAS BEEN CANCELED FOR
A PORTION OF NORTHWEST MISSOURI AND FAR NORTHEAST KANSAS. THE WATCH
IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

DONIPHAN KS...ATCHISON KS...ANDREW MO...BUCHANAN MO...DEKALB MO...
CLINTON MO...DAVIESS MO...AND CALDWELL MO.

MJM
Local storm report, Apr 15, 2:21 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
221 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    HILLSDALE                 KS    FLOOD
04/15/98   MIAMI                           FLOODING OF ROADS AND
                                           CREEKS IN HILLSDALE,
                                           SOMERSET AND NEWz
                                           LANCASTER
Local storm report, Apr 15, 2:21 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
221 AM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    HILLSDALE                 KS    FLOOD
04/15/98   MIAMI                           FLOODING OF ROADS AND
                                           CREEKS IN HILLSDALE,
                                           SOMERSET AND NEWz
                                           LANCASTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:27 PM CDTSevere Thunderstorm WarningEAXLinn43 min
Apr 14, 9:53 PM CDTSevere Thunderstorm WarningEAXLinn, Miami62 min
Apr 14, 9:53 PM CDTSevere Thunderstorm WarningEAXJohnson62 min
Apr 14, 10:52 PM CDTSevere Thunderstorm WarningEAXLinn, Miami33 min
Apr 14, 11:08 PM CDTTornado WarningEAXLinn, Miami22 min
Apr 14, 8:15 PM CDTSevere Thunderstorm WarningEAXJackson30 min
Apr 14, 8:23 PM CDTSevere Thunderstorm WarningEAXAndrew32 min
Apr 14, 8:25 PM CDTFlash Flood WarningEAXAndrew, Holt3 hr
Apr 14, 8:29 PM CDTTornado WarningEAXAndrew31 min
Apr 14, 8:58 PM CDTTornado WarningEAXDeKalb22 min
Apr 14, 9:06 PM CDTSevere Thunderstorm WarningEAXBuchanan29 min
Apr 14, 9:10 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb30 min
Apr 14, 9:50 PM CDTFlash Flood WarningEAXDeKalb3 hr
Apr 14, 10:12 PM CDTTornado WarningEAXCass, Henry, Johnson48 min
Apr 14, 10:35 PM CDTTornado WarningEAXNodaway30 min
Apr 14, 11:02 PM CDTSevere Thunderstorm WarningEAXPettis28 min
Apr 14, 11:26 PM CDTTornado WarningEAXBates, Cass29 min
Apr 14, 11:53 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson47 min
Apr 15, 12:01 AM CDTSevere Thunderstorm WarningEAXGentry29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.